Adverse drug reactions are a major health problem in the United States. About 25% of all adverse drug reactions have an allergic, pseudoallergic, or idioscyncratic/intolerant basis. Idiosyncratic drug reactions and drug intolerance are also included in this category. Drug allergy may be classified by the Gell and Coombs classification of human hypersensitivity (Type 1: IgE-mediated; Type 2: cytotoxic; Type 3: immune complex; and Type 4: cellular immune mediated). Drug allergy is also frequently characterized by the predominant tissue/organ involved (systemic, cutaneous, or visceral). To some extent, the structural characteristics of drugs and biologic products predict the type of hypersensitivity reaction. The most important risk factors for drug hypersensitivity are related to the chemical properties and molecular weight of the drug. Other drug-specific risk factors include the dose, route of administration, duration of treatment, repetitive exposure to the drug, and concurrent illnesses. Host risk factors include age, gender, atopy, and specific genetic polymorphisms. The history, physical examination, and objective clinical and laboratory tests are important components in the clinical evaluation and diagnosis of drug hypersensitivity. The history should focus on such items as previous and current drug use, the toxicity/allergenicity of previously and currently used drugs, the temporal sequence of events between initiation of therapy, and onset of symptoms. Physical examination should include all systems that could possibly account for the clinical presentation. Possible clinical tests might include but are not limited to a chest x-ray, electrocardiogram, a complete blood count with differential, sedimentation rate, nuclear and cytoplasmic autoantibody tests, and specific immunologic tests. The most useful test for detecting IgE- mediated drug reactions caused by many large molecular weight biologicals and penicillin is the immediate hypersensitivity skin test. Patch testing is the most reliable technique for diagnosis of contact dermatitis caused by topically applied drugs. Anaphylactic drug reactions require prompt emergency treatment, which consists of: (1) oxygen; (2) maintenance of the airway; (3) IM or SC epinephrine [adults, 0.2 to 0.5 mL of a 1:1000 (1 mg/mL, wt/vol) dilution every 10 to 15 minutes up to a maximum dose of 1.0 mL per dose; children, 0.01 mL (0.01 mg)/kg weight up to a maximum of 0.5 mL per dose of a 1:1000 dilution, repeated every 15 minutes for 2 doses, then every 4 hours as needed]; (4) parenteral diphenhydramine (1 to 2 mg/kg or 25 to 50 mg); (5) intravenous hydrocortisone, primarily for a late response; (6) intravenous fluids and vasopressors for hypotension; and (7) CPR as needed. This emergency regimen is discussed extensively in 'Practice Parameters for the Diagnosis and Treatment of Anaphylaxis' (J Allergy Clin Immunol 1998; 101:S484). For mild drug reactions, withdrawal of the drug may be all that is required. Glucocorticosteroids may be required. Glucocorticosteroids may be required to speed recovery from immune complex and cytotoxic drug reactions. In sensitive patients who require the drug that caused the adverse reaction, rapid desensitization may be necessary when alternative drugs cannot be substituted for anaphylactogenic ones. Slower graded challenge regimens may be utilized for drugs associated with a variety of non-IgE-mediated hypersensitivity reactions. The principles of preventing allergic drug reactions include (1) a careful history to determine host risk factors, (2) avoidance of drugs that have caused previous reactions, (3) avoidance of cross-reactive drugs, (4) use of predictive tests when available, (5) prudent prescribing of drugs frequently associated with adverse drug reactions, and (6) use of oral as opposed to parenteral drugs. Many drugs are known to induce anaphylaxis. These have been discussed more extensively in 'Practice Parameters for the Diagnosis and Treatment of Anaphylaxis' (J Allergy Clin Immunol 1998;101:S498-S516). The major prototypes of IgE-mediated anaphylactic reactions are β-lactam antibiotics. Penicillin and its analogs are the most frequent cause of allergic drug reactions in the United States. Both negative and positive predictors of an immediate hypersensitivity reaction can be obtained by properly performed skin tests to penicillin using major (penicilloyl) and minor determinants (minor determinant mixtures or penicillin-G) of penicillin. In the event that akin tests are positive to these reagents and the patient requires an antibiotic for which there is no acceptable substitute, desensitization is indicated. Carbapenams are cross- reactive with penicillin. Although the monobactam, aztreonam, is structurally similar to penicillin, clinical reactions to this drug in penicillin- sensitive patients are rare. Varying degrees of cross-reactivity between cephalosporins and penicillins have been documented. First generation cephalosporins may pose a greater risk for penicillin cross-reactivity than second or third generation cephalosporins. Skin testing for cephalosporin hypersensitivity is not standardized as it is for penicillin. The overall incidence of hypersensitivity reactions to non-β-lactam antibiotics ranges from 1% to 3%. Although rare, IgE-mediated anaphylaxis may occur after administration of any non-β-lactam antibiotic (eg, vancomycin, aminoglycosides, and fluorinated quinolones). Gell-Coombs immunocytotoxic Type 2 reactions are serious and potentially life-threatening. Immunohemolytic anemias may occur after treatment with quinidine, α- methyldopa and penicillin, among others. Immune-induced thrombocytopenia and granulocytopenia may be induced by a variety of drugs. Gell-Coombs immune complex Type 3 reactions may occur after use of heterologous antisera, murine monoclonal antibodies, and some small molecular weight drugs such as penicillin. The immunopathogenesis of these reactions involves IgG and/or IgM immune complexes and in some cases IgE antibodies. Treatment consists of H1 blockers and in severe cases, high dose glucocorticosteroids. Drugs may also induce Gell-Coombs cell-mediated Type 4 immune reactions. Contact dermatitis due to topical drugs and/or excipients is the most common example of this type of reaction. Patch testing at proper concentrations is often successful in detection of suspected or unsuspected contactant allergens. After avoidance is instituted, topical and/or systemic glucocorticosteroids may be required for total clearing of the dermatitis. Some cutaneous allergic drug reactions (morbilliform rashes, eczematous rashes, erythroderma, exfoliative dermatitis, and mucocutaneous blistering disorders) cannot be classified within the Gell-Coombs paradigm. Immuno-pathogenesis is suspected, however, because a number of these reactions are associated with CD4+/CD8+ positive T cells, drug specific T cell clones and in some cases, positive patch tests. Specific drugs may be associated with characteristic syndromes which do not conform with typical presentations defined by the Gell-Coombs classification of human hypersensitivity. Some drugs may induce vasculitides of the skin and visceral organs with clinical syndromes resembling lupus erythematosus or systemic granulomatous vasculitis, the Churg-Strauss syndrome. Anti- convulsive medications may cause a life-threatening systemic hypersensitivity reaction characterized by pseudolymphoma and diffuse inflammation of the liver and kidney. Hypersensitivity drug reactions in the lung may cause alveolar or interstitial pneumonitis, edema, granulomatosis, and fibrosis. Drugs such as sulfonamides and anti-convulsive agents can be associated with life-threatening blistering mucocutaneous disorders such as the erythema multiforme major/Stevens-Johnson syndrome and toxic epidermal necrolysis. Cancer chemotherapeutic agents such as L-asparaginase, doxyrubicin, and cisplatin may be associated with IgE-mediated anaphylaxis. A variety of drugs commonly used during the operative and perioperative periods (eg, protamine, heparin and muscle relaxants) may cause anaphylaxis or delayed hypersensitivity responses. Most adverse reactions to local anesthetics are not allergic in etiology and often present as vasovagal responses. Opiates, radiocontrast media (RCM colloid volume substitutes and Cremephor-EL are among the substances that may cause pseudoallergic reactions. Is unique group of non-immune idiosyncrasy/intolerance syndromes may be induced by aspirin (ASA), other nonsteroidal anti-inflammatory agents (NSAIDs), angiotensin- converting enzyme (ACE) inhibitors, and several excipient preservatives. These reactions can be life-threatening. Special regimens are available for prevention of some of these reactions (eg, RCM reactions, dextrari or desensitization for ASA/NSAIDs. Drug reactions are common in patients with AIDS and in some cases, the incidence of reactions may be related to the degree of immunodeficiency. Adverse reactions to sulfonamides and trimethoprin-sulfamethoxazole (TMP-SMX) are frequently encountered in patients with AIDS. In addition to sulfonamides, there is an increased frequency of adverse reactions to anti-mycobacterial agents, pentamidine, phenytoin, zidovudine and other medications. In patients who develop late onset morbilliform rashes after TMP-SMX administration, several desensitization or graded challenge protocols have been developed and successfully implemented. Rechallenge is contraindicated in any patient with a history of a mucocutaneous bullous dermatitis associated with the drug. Sulfadiazine acyclovir and zidovudine graded challenge protocols have also been described for patients with AIDS.
|Original language||English (US)|
|Journal||Annals of Allergy, Asthma and Immunology|
|Issue number||6 III|
|State||Published - Dec 1 1999|
ASJC Scopus subject areas
- Immunology and Allergy
- Pulmonary and Respiratory Medicine